Is taking an academic vacation every few weeks "part of the disease"?

Q: I have a 16 y/o son with BPII and ADHD who is in a school for Emotionally Disturbed kids who is preparing to transition back to regular school for next year. Actually quite stable and doing well for time being on Eskalith and Prozac for about 2 1/2 years now My question: Comments on his academic performance all have an underlying theme to them, inconsistency. they say he does great for 2-3 weeks, then takes a vacationf rom academics for a few days, then does well. Never disruptive. Always respectful. Sounds like to a simple mind like mine, part of the disease. what do you think???? Any ideas are genuinely aprecitaed. Jim

Dear Jim --
Don't forget I can't really diagnose or treat on the basis of this, but I'll give you my (kneejerk reflex) thought on this story:  I take any evidence, in an adult, of continued "cycling", as a marker for trouble.  It means the illness is not fully controlled: it's still cycling away, even if less so.  In my experience, in adults, this means trouble later.  It means things are not quite stable.  Now I suppose you could just watch for a while longer: if there are no other problems, you could continue as you are.  On the other hand, this kind of academic vacation sounds like a pretty big problem by itself. 

Second part of knee jerk reflex (meaning that in my opinion this ought to be the general reflex to evidence of rapid cycling): I would worry about the antidepressant potentially causing that rapid cycling.  Now again, this is from experience with adults.  I'd be the first to admit this may not transfer directly to an adolescent.  But I still think it's okay to wonder out loud and get people thinking, even if the outcome is to keep things the same. 

There is still debate in psychiatry about how much to worry about antidepressants in bipolar disorder.  At least some members of the Harvard team worry a lot about them, and so do I.  My guess is that the Harvard team would recommend a very gradual (at least 4 months) taper of the Prozac to see if the cycling would diminish.  But, remember this is out at the very margin of our expertise.  It is quite possible that things would be worse, as things have been pretty stable for rather long while, or so it sounds.  Whatever you do, proceed with great caution when making any medication changes -- go slow, move by small amounts, and keep a mood chart to make comparisons easier. 

Dr. Phelps


Published February, 2001